UCD Scientists Discover Link between HIV Drug and Osteoporosis

Breaking News | 13 Mar 2012 | 0 Comment(s)

Print Friendly and PDF

Scientists at University College Dublin and the Mater Hospital claim to have discovered a potential link between a drug commonly used in the treatment of HIV and loss of bone mineral density, which can lead to osteoporosis

Osteoporosis is known to affect about 5 per cent of the general population, but occurs much more commonly in people who are HIV positive, with up to 15 per cent of patients affected. New research, led by Dr Paddy Mallon, Associate Dean for Research at UCD School of Medicine and Medical Science and Consultant in Infectious Diseases at the Mater Hospital, suggests that bone density in the spine is reduced in patients who are treated with the antiretroviral drug tenofovir.

The research, funded by the Health Research Board, was presented as a late-breaking presentation at the 19th Conference on Retroviruses and Opportunistic Infections (CROI) in Seattle, which ran from 5th-8th March 2012.

Tenofovir, one of the most commonly prescribed drugs for patients who are HIV positive, is highly effective at suppressing HIV and is generally well tolerated by patients, with less severe side-effects than many other antiretroviral drugs. However, as the treatments become more effective, people with HIV are living longer and diseases such as osteoporosis are increasingly recognised.

“Understanding and managing the side effects of antiretroviral therapy is essential to improving the health and life expectancy of HIV positive patients. Osteoporosis affects about 15 per cent of patients with HIV, many of them under the age of 50. Understanding why that is the case, and establishing the potential cause, has been a concern within the HIV research community for some time,” said Dr Mallon.

The research team, working with a group of European investigators, examined changes in bone mineral density in HIV positive patients who had a stable immune system, and switched them to a regimen that included tenofovir. The findings demonstrated a reduction in spine bone density among that group with evidence of increased bone metabolism.

“The results suggest a direct link between use of tenofovir and reductions in bone density, linked to increased bone metabolism. Although many factors affect bone loss in HIV, this finding is a significant breakthrough in our understanding of this complex disease. By understanding how bone loss occurs, we can look at ways of preventing it happening or reducing the impact of bone loss on patients’ long-term health” said Dr Aoife Cotter, who coordinated this international collaboration.

Further investigations are now underway to better understand osteoporosis in HIV. Dr Mallon’s group is leading a large study involving almost 400 HIV positive patients and healthy volunteers to determine what drives osteoporosis in HIV.

  • Comments

  • There are currently no comments.

Have your say. Add a comment

Post your comment

Medical Independent Poll

Should consultants accept the new LRC pay proposals?


Submit Poll
  • Search our Archives

  • Search

Image of the Week
Hover over the image to reveal explanation

A 39 year-old woman presented with nodular rash. Chest X-ray revealed hilar lymphadenopathy. This is Löfgren Syndrome, a manifestation of Sarcoidosis which includes erythema nodosum, hilar adenopathy, and arthritis.
Lӧfren Syndrome

A 39 year-old woman presented with nodular rash. Chest X-ray revealed hilar lymphadenopathy. This is Löfgren Syndrome, a manifestation of Sarcoidosis which includes erythema nodosum, hilar adenopathy, and arthritis.

See more like this on figure1.com